Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 104, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2003, 9:54 AM CDT for Miller County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2003, 9:54 AM CDT (14:54 UTC)
- Expired
- Apr 28, 2003, 10:15 AM CDT
- In force
- 21 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Miller County, MO
The radar
The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS53 KSGF 281454 SVRSGF MOC131-281515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 952 AM CDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MILLER COUNTY IN MISSOURI * UNTIL 1015 AM CDT * AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ELDON...OR 16 MILES SOUTH OF CALIFORNIA... AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... MILLER COUNTY. THE TOWNS OF OLEAN AND ETTERVILLE ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3842 9263 3835 9259 3836 9241 3841 9241 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:25 AM CDT, 7 hours 29 minutes earlier.
Area forecast discussion, Apr 28, 2:25 AM CDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT MON APR 28 2003 CLUSTER OF STORMS IS BEGINNING TO DEVELOP THIS MORNING OVER NORTHEAST KANSAS WHERE APPROACHING SHORTWAVE IS WEAKENING CAPPING INVERSION NEAR 850 MB/SURFACE FRONT. TO THE SOUTHWEST ANOTHER AREA OF STORMS HAS DEVELOPED OVER EASTERN OKLAHOMA ALONG AXIS OF STRENGTHENING LOW LEVEL JET. THESE STORMS APPEAR TO BE STRUGGLING WITH +8 DEGREE CAPPING INVERSION. MAIN QUESTION FOR TODAY IS HOW ONGOING CONVECTION TO OUR WEST WILL AFFECT OUR PRECIP CHANCES FOR TODAY. AT THIS TIME STORMS TO OUR NORTH ARE MOVING NORTHEAST AWAY FROM OUR AREA. LATEST RADAR IMAGES SHOW SOME BACKBUILDING BUT NOT TOO SURE THEY WILL BACKBUILD TOO FAR INTO CAPPING INVERSION. THERE SHOULD BE AN OUTFLOW BOUNDARY THAT SETS UP OVER NORTHWEST MO THAT COULD FIRE UP CONVECTION LATER TODAY THAT COULD WORK ITS WAY INTO THE REGION. THIS SEEMS TO BE THE SOLUTION THAT ETA AND GFS ARE PICKING UP ON. NOT SURE IF PRECIP WILL BE AS WIDESPREAD AND START AS SOON AS MODELS SUGGESTS...BUT CERTAINLY WORTH LEAVING POPS IN FOR TODAY AND INTO THE EVENING. PRECIP TO OUR SOUTHWEST IS NOT REALLY BEING HANDLED WELL BY MODELS...BUT IS MOVING IN OUR DIRECTION. SHOULD SEE SOME OF THESE STORMS IN OUR SOUTHWEST ZONES BEFORE SUNRISE...AND ALSO SHOULD SEE ANOTHER BOUNDARY FOR STORMS TO FIRE UP ALONG LATER TODAY. TEMPERATURES WILL BE HINDERED SOMEWHAT BY CLOUD COVER. HOWEVER WITH A MUCH WARMER START THIS MORNING...MID TO UPPER 70S STILL LOOK OKAY. HAVE OPTED TO LEAVE PRECIP CHANCES GOING THROUGH TUESDAY. EVEN THOUGH SURFACE BOUNDARY SHIFTS NORTHWARD INTO NORTHERN MO...CAP WILL BE WEAKER OVER THE REGION AND OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION MAY ONCE AGAIN BE HANGING AROUND. WENT WITH HIGHEST POPS OVER THE NORTHEAST CLOSER TO MAIN SURFACE FRONT. SURFACE LOW BECOMES BETTER ORGANIZED BY WEDNESDAY AFTERNOON WITH DRYLINE PUSHING INTO EASTERN KANSAS. LOOKS LIKE BEST CHANCES FOR SEVERE WEATHER OCCUR WEDNESDAY EVENING AND EARLY THURSDAY WITH 50 + KT LOW LEVEL JET DEVELOPING AHEAD OF DRYLINE AND CAPES WELL OVER 1000 J/KG OVER WESTERN ZONES. WILL KEEP PRECIP CHANCES GOING THROUGH THURSDAY EVENING. COLD FRONT FINALLY CLEARS THE REGION BY FRIDAY MORNING AS SURFACE RIDGE BUILDS INTO THE REGION. SHAVED TEMPS BACK FOR FRIDAY AND SATURDAY INTO THE LOWER 70S. .SGF... MO...NONE. KS...NONE. TERRY
Hazardous weather outlook, Apr 28, 6:00 AM CDT, 3 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS...FROM 3 PM TO MIDNIGHT. DISCUSSION: STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON AND EVENING...AS THE MOIST AND INCREASINGLY UNSTABLE AIRMASS OVER THE REGION INTERACTS WITH RESIDUAL OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION. THE MAIN LIMITING FACTOR FOR STORM DEVELOPMENT IS A CAPPING INVERSION IN THE MID LEVELS OF THE ATMOSPHERE. HOWEVER...THE INVERSION WILL WEAKEN LATER TODAY...AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLY FROM TUESDAY THROUGH THURSDAY AS A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, Apr 28, 8:24 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0824 AM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 AM STOVER MO .75 INCH HAIL
04/28/03 MORGAN REPORTED BY POST OFFICE
PERSONNEL.Local storm report, Apr 28, 8:53 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0853 AM CDT MON APR 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 AM STOVER MO .75 INCH HAIL
04/28/03 MORGAN REPORTED BY POST OFFICE
PERSONNEL.
0835 AM FLORENCE MO .88 INCH HAIL
04/28/03 MORGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:08 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 37 min |
| Apr 28, 2:13 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 47 min |
| Apr 28, 2:38 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 52 min |
| Apr 28, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 45 min |
| Apr 28, 2:47 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 58 min |
| Apr 28, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 62 min |
| Apr 28, 4:16 PM CDT | Flash Flood Warning | SGF | Texas | 3 hr |
| Apr 28, 4:28 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 62 min |
| Apr 28, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 65 min |
| Apr 28, 4:43 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 62 min |
| Apr 28, 5:14 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 46 min |
| Apr 28, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 66 min |
| Apr 28, 5:32 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 58 min |
| Apr 28, 5:39 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 66 min |
| Apr 28, 5:43 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 62 min |
| Apr 28, 5:47 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 58 min |
| Apr 28, 6:36 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 54 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.